Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 94, NWS Jackson, MS

August 20, 2009Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 20, 2009, 11:56 AM CDT for Hinds County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 11:56 AM CDT (16:56 UTC)
Expired
Aug 20, 2009, 12:40 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 201656
FFWJAN
MSC049-201900-
/O.NEW.KJAN.FF.W.0094.090820T1656Z-090820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF JACKSON...

* UNTIL 200 PM CDT

* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR JACKSON...MOVING
  NORTHEAST AT 10 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE
  ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...INCLUDING HIGHWAYS...STREETS AND UNDERPASSES...IN ADDITION TO
LOW LYING AND OTHER POOR DRAINAGE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3231 9034 3237 9029 3242 9019 3241 9018
      3241 9008 3235 9011 3230 9016 3230 9018
      3227 9020 3224 9019 3223 9029

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 201740
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT THU AUG 20 2009

MSC049-201747-
/O.CAN.KJAN.FF.W.0094.000000T0000Z-090820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-
1240 PM CDT THU AUG 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HINDS
COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE CITY OF JACKSON FOR NOW BRINGING 
AN END TO THE RISK FOR FLASH FLOODING.

LAT...LON 3231 9034 3237 9029 3242 9019 3241 9018
      3241 9008 3235 9011 3230 9016 3230 9018
      3227 9020 3224 9019 3223 9029

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:45 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 20, 10:45 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT THU AUG 20 2009

.DISCUSSION...

UPDATE...

AN OUTFLOW BOUNDARY ASSOC WITH A CONVECTIVE COMPLEX AND COLD POOL
OVER AR/WRN TN/NRN MS CONTINUES TO PROPAGATE SWD INTO NW PORTIONS OF
THE FORECAST AREA. THIS BOUNDARY IS OUT-RUNNING UPPER LEVEL SUPPORT
AND STRONGER LOW LEVEL FLOW OVER CNTRL AR...BUT SFC DESTABILIZATION
WITH DIURNAL HEATING AHEAD OF THE BOUNDARY (MU CAPE NEAR 3000 J/KG)
IS HELPING TO SUSTAIN THE BOUNDARY AND ASSOC TSTM ACTIVITY. FOR NOW
THE TSTMS ARE NOT APPROACHING STRONG/SVR THRESHOLDS AND EXPECT THE
BOUNDARY TO EVENTUALLY SLOW DOWN AND STALL OUT AS IT RUNS OUT OF
UPPER LEVEL SUPPORT.

OVER SE PORTIONS OF THE FORECAST AREA...A SIMILAR TROPICAL
ENVIRONMENT TO THE PAST FEW DAYS EXISTS AND EXPECT SHOWERS/TSTMS TO
BECOME NUMEROUS WITH CONTINUED HEATING AND DESTABILIZATION (MU CAPE
NEAR 4000 J/KG) AND VERY LITTLE CIN PRESENT. WEAK MID LEVEL LAPSE
RATES AND LOW CONVECTIVE TEMPERATURES SHOULD MITIGATE STRONG
MICROBURST POTENTIAL THIS AFTN.

FOR TONIGHT...LATEST MODEL GUIDANCE INCLUDING LOCAL WRF SUGGEST
POTENTIAL FOR ANOTHER CONVECTIVE COMPLEX TO MOVE INTO NRN PORTIONS
OF THE FORECAST AREA TONIGHT IN ASSOCIATION WITH THE STRONG
SHORTWAVE TROUGH OVER THE MID MS VALLEY AND FAVORABLE JET DYNAMICS.
THE BEST LOW-LEVEL THETAE ADVECTION WILL SET UP ALONG THE HWY 82
CORRIDOR LATE TONIGHT WITH THE LOCAL WRF SHOWING A LINEAR CONVECTIVE
SYSTEM MOVING IN AFTER MIDNIGHT. HOWEVER...BASED ON RECENT
EXPERIENCES WITH MODEL-HANDLING OF CONVECTIVE COMPLEXES AND
EXPECTATION FOR COLD-POOLING...BELIEVE MODELS MAY BE TOO SLOW WITH
SOUTHWARD PROPAGATION OF THIS FORECASTED SYSTEM. WITH MID LEVEL FLOW
OF 20-30KTS HELPING TO ORGANIZE STORMS...DAMAGING WIND GUSTS AND
SOME HAIL WILL BE A POSSIBILITY...ESPECIALLY IF STORMS CAN MOVE IN
PRIOR TO MIDNIGHT WHEN INSTABILITY WOULD BE GREATER.

FOR FRIDAY...IF THE FASTER OUTFLOW BOUNDARY SOLUTION PANS OUT
TONIGHT...THEN TSTMS MAY BE LIMITED MORE TO SOUTHEAST PORTIONS OF
THE FORECAST AREA (SOUTH OF I-20) FRIDAY BECAUSE UPPER LEVEL SUPPORT
WILL BE WANING AND LOW LEVEL FLOW WILL BECOME MORE NWRLY BY 18Z
FRIDAY. /EC/

LONG TERM...DUE TO SLIGHT MODEL DIFFERENCES ON THE SPEED OF THE COLD
FRONTAL PASSAGE ACROSS THE REGION EARLY SATURDAY THE FORECAST WILL
MAINTAIN ISOLATED SHOWERS OVER SERN ZONES SATURDAY MORNING BEFORE
DRYING THINGS OUT DURING THE AFTERNOON. OTHERWISE GENERALLY DRY
CONDITIONS WILL CONTINUE IN THE LONG TERM INTO NEXT WEEK. WILL SEE
HEALTHY COLD AIR ADVECTION DURING THE DAY SATURDAY IN THE WAKE OF
THE FRONT. MODELS INDICATE A RELATIVELY DEEP 850 TEMP TROUGH OVER
THE REGION AND MODEL SOUNDINGS SUGGEST A WEAK INVERSION SETTING UP
AROUND 850 MB SATURDAY AFTERNOON. THIS SUGGESTS THE POSSIBILITY OF
PERSISTENT CLOUD COVER SATURDAY AS MOISTURE GETS TRAPPED BENEATH THE
INVERSION WITH SCT-BKN STRATOCU POSSIBLE THROUGH THE DAY. WITH SUCH
VIGOROUS COLD AIR ADVECTION AND THE POSSIBILITY OF A LOW LEVEL
MOISTURE CAP...HAVE CUT HIGHS A COUPLE OF DEGREES FOR SATURDAY
AFTERNOON. OTHERWISE GENERALLY FOLLOWED MOS TEMP NUMBERS...
PARTICULARLY THE SLIGHTLY COOLER TREND ON LOWS.

THE SRN PORTIONS OF THE LONG WAVE TROUGH THAT MOVES INTO THE
ARKLAMISS REGION THIS WEEKEND WILL STALL JUST TO OUR EAST...GETTING
CUT OFF FROM THE WESTERLIES AND CAUGHT BETWEEN UPPER RIDGING OVER
THE PLAINS AND ATLANTIC RIDGING THAT DEVELOPS IN THE WAKE OF
HURRICANE BILL. THIS UPPER TROUGH EVENTUALLY DIGS TO THE SW INTO THE
LOWER MS VALLEY...ITS PRIMARY EFFECT BEING TO REINFORCE MID/UPPER
COOLING OVER THE AREA. A WEAK LOW LEVEL TROUGH SHIFTS WWD ACROSS THE
LOWER MS VALLEY IN RESPONSE TO THE DIGGING UPPER FEATURE. MOISTURE
REMAINS LIMITED BUT VERY SLOWLY BEGINS TO INCREASE IN LOW LEVEL
S/SELY FLOW THAT DEVELOPS IN THE WAKE OF THE LOW LEVEL TROUGH EARLY
NEXT WEEK. WILL SEE INCREASING 850 MB THETAE ADVECTION MONDAY AND
WEAK LOW LEVEL WARM AIR ADVECTION TUE INTO WED. DEEPER MOISTURE
RETURN IS HELD OFF INTO WED AND MOS LOOKS REASONABLE KEEPING
THE FORECAST DRY AND INTRODUCING SLIGHT CHANCES OF SHOWERS IN THE
LATE TUE/WED TIME FRAME. WARM AIR ADVECTION WILL RESULT IN WARMER
TEMPERATURES...ESPECIALLY FOR AFTERNOON HIGHS...EARLY NEXT WEEK. THE
AI MASS WILL BE MODERATED SLOWLY ENOUGH TO ALLOW OVERNIGHT LOWS
TO LINGER IN THE 60S INTO MID WEEK AT MANY LOCATIONS.

&&

.AVIATION...LOW CLOUDS AND PATCHY FOG CONTINUE BURNING OFF ACROSS
MUCH OF THE REGION THIS MORNING...GIVING WAY TO MVFR AND VFR
CONDITIONS. THIS TREND WILL CONTINUE INTO THE AFTERNOON...WITH A
MOIST ENVIRONMENT REMAINING IN PLACE. ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE FORMING SOUTHEAST OF A LINE FROM KMEI TO
BUDE...AND ARE MOVING NORTHEAST AROUND 15 KT. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE DRIFTING SOUTHEAST AROUND 10 KT NORTH OF
A GREENWOOD TO GREENVILLE LINE. A WEAKENING OUTFLOW BOUNDARY
PRECEDES THIS ACTIVITY...FOLLOWED BY NORTH WINDS AROUND 10 KT. AFTER
20/1700 UTC...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE SOUTHEASTERN TWO-THIRDS OF MISSISSIPPI...WITH
KMEI AND KHBG HAVING THE BEST CHANCE OF EXPERIENCING THIS ACTIVITY.
A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER
NORTHWESTERN AREAS ALONG THE OUTFLOW BOUNDARY AS WELL. THE MAIN
THREATS WITH THE STORMS THIS AFTERNOON AND EARLY EVENING WILL BE
HEAVY RAINFALL...ALONG WITH WIND GUSTS TO 35 KT. MOST OF THE
ACTIVITY WILL BEGIN TAPERING OFF BY MID-EVENING. HOWEVER...A COLD
FRONT APPROACHING FROM THE NORTH WILL LIKELY AID IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS NORTHWEST OF THE AREA BY EARLY
EVENING...WHICH WILL MOVE ACROSS SOUTHEAST ARKANSAS AND NORTH
CENTRAL MISSISSIPPI AFTER 21/0000 UTC...POTENTIALLY IMPACTING AREAS
AROUND KGWO AND KGLH. SOME OF THESE STORMS COULD CONTAIN WIND GUSTS
UP TO 50 KT...ALONG WITH HEAVY RAINFALL. IFR AND LIFR CONDITIONS
WILL BE POSSIBLE WITH ANY SHOWERS AND STORMS TODAY AND TONIGHT. LOW
CLOUDS AND PATCHY FOG COULD DEVELOP ONCE AGAIN IN CENTRAL AND
SOUTHERN AREAS...RESULTING IN MVFR AND IFR CONDITIONS. /COHEN/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Aug 20, 9:20 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CDT THU AUG 20 2009

ARZ074-075-LAZ007>009-015-MSZ018-019-025>037-040>042-211030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
ISSAQUENA-SHARKEY-YAZOO-
920 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO
60 MPH...HAIL AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING OVER PORTIONS OF THE DELTA. LOCALLY HEAVY RAIN
WILL LIKELY LEAD TO THE PONDING OF WATER ON ROADS AND MAY LEAD TO
MINOR FLOODING OF POOR DRAINAGE AREAS. ONCE DAYTIME HEATING
DESTABILIZES OUR TROPICAL AIRMASS BY THIS AFTERNOON...A POTENT
UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL AID
THUNDERSTORM DEVELOPMENT INTO THE EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAZ016-023>026-MSZ038-039-043>066-072>074-211030-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
920 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 40
TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
FRIDAY AFTERNOON. THESE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
A COLD FRONT THAT WILL BE DROPPING THROUGH THE AREA DURING THE HEAT
OF THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

COHEN

In the hours before

Special weather statement, Aug 20, 11:40 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT THU AUG 20 2009

MSZ048-201730-
HINDS MS-
1140 AM CDT THU AUG 20 2009

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS JACKSON...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WILL BE MOVING
ACROSS THE CITY OF JACKSON THROUGH NOON. RAINFALL AMOUNTS OF UP TO
TWO INCHES CAN BE EXPECTED AND THIS MAY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
POSSIBLE.

EEC
Special weather statement, Aug 20, 11:53 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1153 AM CDT THU AUG 20 2009

MSZ043-048-049-201735-
HINDS MS-RANKIN MS-MADISON MS-
1153 AM CDT THU AUG 20 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE JACKSON
METRO AREA...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 35 TO 45 MPH
WINDS AND FREQUENT LIGHTNING STRIKES WERE MOVING EAST ACROSS
JACKSON...AND INTO THE MADISON TO BRANDON AREAS AT 1150 AM CDT.
TORRENTIAL DOWNPOURS WILL PRODUCE A QUICK ONE TO TWO INCHES OF RAIN
AND THIS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS. ANY BOATERS
OUT ON THE ROSS BARNETT RESERVOIR SHOULD GET TO SHORE AND TAKE SAFE
SHELTER UNTIL THE STORMS PASS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EAST
CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:22 PM CDTSevere Thunderstorm WarningJANHinds, Warren38 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren36 min
Aug 20, 3:14 PM CDTFlash Flood WarningJANHinds, Holmes, Madison, Warren, Yazoo2 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.